RE: oh man...

Joe Barrera (
Thu, 10 Apr 1997 21:48:13 -0700


This looks like an excerpt from Adverse affects seem
about typical in nastiness. How did this particular drug capture your

If you want *NASTY* side effects, look at the anti-psychotics (aka the
major tranquilizers), e.g., Haldol
Adverse Effects
Neuromuscular (extrapyramidal) effects such as Parkinson-like symptoms,
akathisia, dyskinesia, dystonia, hyperreflexia, rigidity, opisthotonos,
and, occasionally, oculogyric crisis are the most frequently reported
side effects associated with the administration of haloperidol.
Headache, vertigo and cerebral seizures have also been reported. The
extrapyramidal reactions are usually dose related in occurrence and
severity and, as a rule, tend to subside when the dose is reduced or the
drug is temporarily discontinued.

However, considerable interpatient variability exists, and, although
some individuals may tolerate higher than average doses of haloperidol,
severe extrapyramidal reactions, necessitating discontinuation of the
drug, may occur at relatively low doses. Administration of an
antiparkinson agent is usually, but not always, effective in preventing
or reversing neuromuscular reactions associated with haloperidol.

Tardive dyskinesias:
As with all antipsychotic agents, tardive dyskinesia may appear in some
patients on long-term therapy or may appear after drug therapy has been
discontinued. The risk appears to be greater in elderly patients on high
dose therapy, especially females. The symptoms are persistent and in
some patients appear to be irreversible. The syndrome is characterized
by rhythmical, involuntary movements of the tongue, face, mouth or jaw
(e.g. protrusion of tongue, puffing of cheeks, puckering of mouth,
chewing movements). Sometimes these may be accompanied by involuntary
movements of extremities.

There is no known effective treatment for tardive dyskinesia;
antiparkinsonism agents usually do not alleviate the symptoms of this
syndrome. It is suggested that all antipsychotic agents be discontinued
if these symptoms appear. Should it be necessary to reinstitute
treatment, or increase the dosage of the agent, or switch to a different
antipsychotic agent, the syndrome may be masked. The physician may be
able to reduce the risk of this syndrome by minimizing the unnecessary
use of neuroleptic drugs and reducing the dose or discontinuing the
drug, if possible, when manifestations of this syndrome are recognized,
particularly in patients over the age of 50. It has been reported that
fine vermicular movements of the tongue may be an early sign of the
syndrome and if the medication is stopped at that time the syndrome may
not develop.

Tardive dystonia, not associated with the above syndrome, has also been
reported. Tardive dystonia is characterized by delayed onset of choreic
or dystonic movements, is often persistent, and has the potential of
becoming irreversible.

- Joe

Joseph S. Barrera III (
Phone, Redmond: (206) 936-3837; San Francisco: (415) 778-8227
Pager (100 char max): or (800) 864-8444

PS. Here are a few old friends of mine: (venlafaxine) (valporic acid) (fluoxetine) (lithium carbonate) (bupropion)